Skin Channel
Topics
Medications
Quicklinks
Related Channels

Causes of Vitiligo

Although researchers don't know the exact reason vitiligo occurs, several theories abound. Some researchers think vitiligo may be an autoimmune disease, while others believe that melanocytes in the skin destroy themselves. Some people have reported that single events, such as sunburns or emotional stress, triggered vitiligo; however, these events have not been scientifically proven to cause the condition.

What Causes Vitiligo?

The cause or causes of vitiligo are unknown, but doctors and researchers have several different theories.
 
One theory is that vitiligo may be an autoimmune disease. These diseases happen when your immune system mistakenly attacks some part of your body. In vitiligo, the immune system may destroy the melanocytes in the skin. It is also possible that one or more genes may make a person more likely to get vitiligo.
 
Another theory is that melanocytes destroy themselves. Also, some people have reported that a single event, such as sunburn or emotional distress, triggered vitiligo; however, these events have not been scientifically proven to be a cause of vitiligo.
 

Know the Risk Factors

While not vitiligo causes, per se, certain factors seem to increase a person's chances of developing it. Issues known to be vitiligo risk factors include certain autoimmune diseases and a family history of the disease.
 
Autoimmune Diseases
Vitiligo seems to be more common in people with certain autoimmune diseases, including:
 
Scientists do not know the reason for the association between vitiligo and these autoimmune diseases. However, most people with vitiligo have no other autoimmune disease.

Vitiligo Skin Disorder

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.